From what I understand, Metformin does not cause lows....ever. It could be what you're eating or possibly a reaction to the meds. The best thing to do, imho, is to see what the A1c tells you. If your morning numbers are good and your A1c is ok then maybe you can cut back on the evening dose to see what happens. I take 1000 mg at night and have never had the reactions you mention. Good luck!
I'm sure you are right Sweet Kate
Metformin doesn't cause lows and it's probably down to eating. However low blood sugar is not exclusive to Diabetes. Strict weightloss dieters and others get it too. In addition people with diabetes get used to running on high sugars, so that normal levels of about 4.7mmol/l [85mg/dl] feel low.
I run my sugar at around 5mmol/l [90mg/dl] most of the time and frequently get asked by other diabetics AND healthcare professionals whether I feel hypo a lot of the time. I don't! I'm used to it as are nearly all non-diabetics. My Hba1c hasn't been out of the 5%s for years. I'd like to get it into the upper 4s, but haven't succeeded yet. i don't want tto take more medicine.